Acute Exacerbation of Idiopathic Pulmonary Fibrosis Following Treatment for Cushing's Syndrome

Access this Article

Search this Article

Author(s)

    • Ohara Nobumasa
    • Department of Endocrinology and Metabolism, Nagaoka Red Cross Hospital, Japan|Department of Endocrinology and Metabolism, Uonuma Institute of Community Medicine, Niigata University Medical and Dental Hospital, Japan
    • Kamoi Kyuzi
    • Center of Diabetes, Endocrinology and Metabolism, Joetsu General Hospital, Japan
    • Kaneko Masanori
    • Department of Endocrinology and Metabolism, Nagaoka Red Cross Hospital, Japan
    • Sato Kazuhiro
    • Department of Respiratory Medicine, Nagaoka Red Cross Hospital, Japan
    • Tanaka Junta
    • Division of Respiratory Medicine, Graduate School of Medical and Dental Sciences, Niigata University, Japan
    • Maekawa Takashi
    • Department of Pathology, Tohoku University School of Medicine, Japan
    • Sasano Hironobu
    • Department of Pathology, Tohoku University School of Medicine, Japan
    • Katakami Hideki
    • Division of Clinical Research Sciences, Department of Medicine, Teikyo University Chiba Medical Center, Japan
    • Kaneko Kenzo
    • Department of Endocrinology and Metabolism, Nagaoka Red Cross Hospital, Japan

Abstract

A 64-year-old Japanese man with mild reticular shadows in both lungs developed a lung tumor causing ectopic Cushing's syndrome. He was prescribed an adrenal inhibitor, which controlled his hypercortisolemia. However, he developed acute exacerbation of idiopathic pulmonary fibrosis (IPF) and died within weeks. Previous studies have suggested a dosage reduction of corticosteroids for IPF as a triggering event for acute exacerbation. The present case suggests that IPF coexisting with Cushing's syndrome may have been exacerbated after the correction of hypercortisolemia. Therefore, close monitoring of cortisol levels along with the clinical course of IPF is required in similar cases that require the correction of hypercortisolemia.<br>

Journal

  • Internal Medicine

    Internal Medicine 55(4), 389-394, 2016

    The Japanese Society of Internal Medicine

Codes

Page Top